Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 16, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 21, 2017, 10:40 AM EST for Clay County, Quitman County, Georgia; Dale County, Henry County, Alabama. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 21, 2017, 10:40 AM EST (15:40 UTC)
- Expired
- Jan 21, 2017, 11:30 AM EST
- In force
- 50 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dale County, AL, Henry County, AL, Clay County, GA, Quitman County, GA
The radar
The Ft Rucker radar (KEOX), 38 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 10:52 AM EST | TSTM WND DMG | 1 E Ozark, AL | TREE FELL ON CAR ON MATTHEWS AVE. |
| Jan 21, 11:00 AM EST | TSTM WND DMG | Clopton, AL | TREE DOWN ON COUNTY RD 68. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 9:04 AM EST | Tornado Watch | SPC | 6 hr |
| Jan 21, 4:56 AM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 352 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted.
816
WUUS52 KTAE 211540
SVRTAE
ALC045-067-GAC061-239-211630-
/O.NEW.KTAE.SV.W.0016.170121T1540Z-170121T1630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
1040 AM EST SAT JAN 21 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Henry County in southeastern Alabama...
Dale County in southeastern Alabama...
Northwestern Clay County in southwestern Georgia...
Quitman County in southwestern Georgia...
* Until 1130 AM EST/1030 AM CST/
* At 1040 AM EST/940 AM CST/, severe thunderstorms were located along
a line extending from Louisville to near Fort Rucker, moving east
at 65 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Daleville, Abbeville, Fort Rucker, Headland, Georgetown, Ozark,
Enterprise, Midland City, Level Plains, Newton, Ariton, Pinckard,
Newville, Napier Field, Scottsboro Crossroads, Capps, Skipperville,
Phillips Crossroads, Screamer and Waterford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until noon EST/1100 AM CST/ for
southeastern Alabama. A tornado watch also remains in effect until
300 PM EST/200 PM CST/ for southwestern Georgia.
LAT...LON 3198 8498 3197 8495 3195 8496 3192 8491
3188 8491 3134 8533 3129 8558 3128 8579
3146 8579 3162 8568 3162 8542 3171 8542
3170 8522 3174 8520 3177 8516 3177 8512
3178 8514 3189 8513 3194 8508 3199 8507
TIME...MOT...LOC 1540Z 264DEG 57KT 3177 8553 3145 8579
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
ADLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 6:26 AM EST, 4 hours 14 minutes earlier.
Area forecast discussion, Jan 21, 6:26 AM EST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
626 AM EST Sat Jan 21 2017
.AVIATION [Through 12Z Sunday]...
SHRA has cleared nearly all TAF sites at this hour, with only
activity lingering near ABY. Expect MVFR to IFR CIGS through
daybreak, with the exception of ECP where LIFR conditions are
being observed. CIGS will be slow to improve this morning ahead of
a line of strong TSRA to the west. Southerly winds will increase
ahead of this line, with TSRA affecting all terminals from west to
east this afternoon. Gusty winds, low vsbys, and low CIGS expected
with this activity.
&&
.PREV DISCUSSION [311 AM EST]...
.NEAR TERM [Through Today]...
...Multiple rounds of severe storms expected over the next 24 to 48
hours across the region...
The Storm Prediction Center has much of the region outlined in
an enhanced risk for severe weather today, with areas across
the eastern Big Bend and the eastern half of our southeastern
Georgia counties in a slight risk.
A complex of showers and embedded thunderstorms continue to spread
northeastward at this hour across the Florida Panhandle/western Big
Bend region into southwestern Georgia, on the leading edge of the
2nd of 3 potent upper lows that will impact the region this weekend.
The latest meso-analysis shows up to 500 J/KG of SBCAPE in place
across the aforementioned areas at this hour, along with modestly
increasing bulk shear with the eastward moving shortwave suggests
this activity will continue through much of the overnight hours,
likely clearing the region by daybreak. Severe weather is unlikely
with this activity, with locally torrential rainfall and sub-severe
gusty winds being the main threats.
Once the aforementioned complex clears the region this later this
morning, the tri-state region will likely see a quiet period weather-
wise, allowing the atmosphere to regroup ahead of what will be an
ongoing MCS across MS and AL. The most likely timing for increasing
activity is the late morning/early afternoon hours, with the
development of discreet/semi-discreet cells possible ahead of the
aforementioned MCS. Model guidance consensus suggests between
1000- 1500 J/KG of CAPE across much of the region by early
afternoon, with 50 to 60 kts of bulk shear and mid level lapse
rates generally in the 7 degree C range. Given these conditions,
large hail, particularly with any discreet cells, and damaging
straight-line winds will be the main threats this afternoon.
Though shear profiles will generally be nearly uni-directional
late this morning and this afternoon, the threat for isolated
tornadoes cannot be ruled out. The MCS is expected to clear the
eastern border of the forecast area by early evening, with some
early indications in some of the CAM guidance of thunderstorm
redevelopment along the coast on the leading edge of the next
shortwave ahead of the main system by early evening.
.SHORT TERM [Tonight Through Monday]...
**High impact weather event tonight through Sunday--All severe
weather modes possible!**
Will focus this period discussion on the high impact weather event.
NAM/GFS/Local CAMs are coming into better agreement on the evolution
of this dynamical system with models slowing down the ending of
precipitation to later Sunday and Sunday evening. This will continue
the severe threat into Sunday afternoon and eventually ending from
west to east.
Mid level low will move from the TX panhandle eastward to N AL/N MS
by Sunday evening. At the surface, the near term MCS will largely be
east of the CWA with additional development across the northern Gulf
coast aided by increasing large scale lift and speed convergence on
the nose of the strengthening LLJ. Wind fields strengthen
considerably overnight with 40-50 kt LLJ underneath 60-80 kt mid
level jet in the exit region of upstream 120kt speed max. This leads
to 50-70 kts of 0-6km bulk shear and sfc-1km bulk shear of 25-35
kts. This system has a lot of wind with it with lines and bowing
segments having the potential to produce damaging winds and isolated
tornadoes. Although surface winds will be south to south-
southwest, area hodographs are curved and become longer with time
overnight Saturday night into Sunday. The tornado threat will be
highest during this time frame, which is suggested by local CAM
guidance. Mid level lapse rates will remain around 7 C/km so
isolated large hail is possible as well.
Atmosphere remains primed Sunday with the mid level low progged
to move across the southeast United States. This feature will
help induce cyclogenesis of a surface low across MS/AL emerging
into N GA Sunday afternoon. Low level wind fields strengthen
further in response to this feature with another squall line
possible. Again, all modes of severe weather is possible. As the
low races northeastward, a cold front will sweep through and
effectively end the severe weather threat from west to east
through the afternoon hours and be east of our CWA by Sunday
evening.
SPC has our entire area outlooked in an enhanced risk of severe
weather both today and Sunday. All modes of severe weather will be
possible with this event, with the highest probability favoring
damaging winds, followed by isolated tornadoes then large hail. If
discrete cells develop in this regime, the tornado potential will
increase. Residents across the Tri-State region should remain
weather aware through Sunday and stay tuned to a trusted weather
source to receive weather alerts and be ready to seek safe shelter
should a warning be issued for your area.
.LONG TERM [Monday Night Through Saturday]...
Tuesday and Wednesday we will be between weather systems with high
pressure building in, a warmup is in store for Wednesday with
southerly winds returning. The warmup will be short lived as
another cold front is progged to move through Thursday. Colder,
Canadian air will accompany this front with high temperatures
tumbling down into the 50s Friday and Saturday.
.MARINE...
South winds will increase across the coastal waters from west to
east today. Small craft advisories have been hoisted across all
coastal waters. Scattered to numerous thunderstorms are expected
through Sunday with a few storms possibly becoming severe. A cold
front will move through Sunday night with winds becoming westerly to
northwesterly with the possibility of gale force gusts Sunday night
and Monday. Winds will decrease beginning Tuesday with seas
diminishing as a result.
.FIRE WEATHER...
Several rounds of thunderstorms today and tomorrow will keep RHs
well above critical thresholds and fuel moisture high through the
period, precluding any red flag warning conditions. Elevated
transport and 20 foot winds on Sunday will yield high dispersion
values across much of the region, particularly the western half.
.HYDROLOGY...
Rainfall amounts of 2-4 inches with isolated higher amounts are
likely with this event through Sunday afternoon. Although we are
expecting multiple rounds of rainfall, the overall speed at which
these occur will be quick enough to preclude widespread flash
flooding. Some minor nuisance flooding will be possible in low lying
and poorly drainage areas. As far as local rivers are concerned, we
are not expecting any to reach flood stage with this event.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 75 65 75 51 65 / 80 90 80 30 20
Panama City 73 67 72 55 63 / 70 80 80 30 20
Dothan 73 63 73 50 60 / 90 90 80 20 20
Albany 74 63 75 50 62 / 90 90 80 30 20
Valdosta 75 64 76 51 63 / 80 80 80 30 20
Cross City 77 66 76 54 65 / 50 70 90 60 20
Apalachicola 74 68 74 56 65 / 70 80 80 50 20
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday morning for Coastal Bay-
Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...Small Craft Advisory from 7 PM this evening to 7 AM EST Tuesday
for Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River Fl out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach out 20 NM-Waters
from Suwannee River to Apalachicola FL from 20 to 60 NM.
Small Craft Advisory until 7 AM EST Tuesday for Coastal waters
from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...Pullin
SHORT TERM...Scholl
LONG TERM...Scholl
AVIATION...Pullin
MARINE...Scholl
FIRE WEATHER...Pullin
HYDROLOGY...SchollThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 11:20 AM EST | Special Weather Statement | TAE | Clay, Quitman, Randolph | 40 min |
| Jan 21, 11:45 AM EST | Special Weather Statement | TAE | Early, Miller, Seminole | 60 min |
| Jan 21, 11:49 AM EST | Special Weather Statement | TAE | Calhoun, Clay, Early, Lee, Randolph, Terrell | 56 min |
| Jan 21, 11:55 AM EST | Severe Thunderstorm Warning | TAE | Baker, Early, Miller | 35 min |
| Jan 21, 12:07 PM EST | Severe Thunderstorm Warning | TAE | Baker, Calhoun, Dougherty, Early, Lee, Mitchell and 3 more | 38 min |
| Jan 21, 12:25 PM EST | Severe Thunderstorm Warning | TAE | Baker, Early, Miller, Mitchell | 35 min |
| Jan 21, 12:42 PM EST | Special Weather Statement | TAE | Baker, Colquitt, Dougherty, Mitchell, Tift, Turner and 1 more | 63 min |
| Jan 21, 12:47 PM EST | Severe Thunderstorm Warning | TAE | Dougherty, Lee, Worth | 28 min |
| Jan 21, 1:41 PM EST | Special Weather Statement | TAE | Ben Hill, Berrien, Colquitt, Cook, Irwin, Lanier and 1 more | 49 min |
| Jan 21, 9:58 AM EST | Severe Thunderstorm Warning | TAE | Coffee, Dale | 47 min |
| Jan 21, 10:19 AM EST | Severe Thunderstorm Warning | TAE | Geneva, Houston | 41 min |
| Jan 21, 10:46 AM EST | Special Weather Statement | TAE | Geneva | 59 min |
| Jan 21, 11:00 AM EST | Severe Thunderstorm Warning | TAE | Coffee, Dale, Geneva, Henry, Houston | 45 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.